During menopause, the production of estrogen in the female organism is reduced. As a result, vaginal atrophy and associated symptoms such as burning, itching, vaginal dryness, and dyspareunia (pain during intercourse) develops in approximately 40% of women. The pH in the vagina rises, which makes it easier for pathogens to settle and cause inflammation. Sexual activity counteracts this development, but many women only resort to creams and lubricants. The safety of local hormone replacement therapy with estrogens has not yet been finally clarified and is rejected by many women. Herbal hormones could be an alternative.
Fennel (Foeniculum vulgare) is used in both traditional medicine and modern phytotherapy and contains various phytoestrogens. The use of a
5 percent fennel cream specially prepared for the study was tested on 30 postmenopausal women over a period of 8 weeks . The control group participants in this randomized, double-blind study received a placebo cream. Before the start of treatment and after two, four, and eight weeks, the symptoms of burning, itching, dryness, the coloration of the vagina, and dyspareunia were documented in their severity. A smear was used for cytological examination and was taken at the beginning and eight weeks after the treatment, as was a measurement of the pH value in the vaginal environment.
Compared to the placebo cream, the fennel cream led to both an improvement in cytological parameters and a significant reduction in symptoms. None of the 30 women suffered from itching or dryness after the 8-week treatment, only one participant reported a slight burning sensation and two reported pain during intercourse. The pH value, which was above pH 5 in all women before treatment, was lower than pH 5 in all women in the fennel cream group at the end of the treatment phase.
In the control group, the participants only experienced a slight improvement in some symptoms, the pH value and the cytological values changed only slightly compared to the initial values.
In neither of the two groups did any undesirable side effects that arise from using the creams.